question-icon

What causes dizziness, fatigue and light sensitivity after taking Ecstasy?

default
Posted on Fri, 20 May 2016
Question: I had taken ectsacy almost a year ago now, and before this encounter I had only taken small amounts of ecstacy about 3 times and over the course of a year. I had taken too much and I started to feel very bad. I ended up throwing up that night. After that, I had noticed that my hangover was lasting much longer than usual. I was extremely dizzy, light-headed, fatigued, and light sensitive. I actually ended up experiencing a psychosis for several weeks and the major symptoms faded afterwards, but my extreme lightheadedness, fatigue, and light sensitivity prolonged long afterwards. The dizziness has slowly gotten better but is still quite strong. I experience extreme fatigue constantly, I need 12 hours of sleep every night or else it is very difficult for me to get through the day. As well I am extrmely light sensitive, I get glare from looking at a lighter lasting 10 minutes, I must always wear sunglasses outside or i am exteemely uncomfortable, white walls, clouds, or screens are much too bright and I have many eye floaters because of how bright it is, in fact I haven't seen a clear blue sky in months becaue there are too many floaters in my vision. Ive gotten my eyes checked as well and he said he doesn't see an excessive amount of floaters in my eye. Now it has been almost a year since taking the ecstacy and about a month ago i began getting sick much more, getting infections every time I got a paper cut, getting fungal infections, constantly getting a cold, or throat infections. I began drinking 3 tablets of ginseng every day and I haven't gotten sick since so I think it might be related but of course im not sure. I just want some information or even a theory as to what exactly the ecstacy did to my system and how I can start making it better. I am fairly young and this is anchoring me at home and causing me a lot of suffering. I just need a first step.
doctor
Answered by Dr. Matt Wachsman (1 hour later)
Brief Answer:
several points.

Detailed Answer:
Some features of this are quite expected with extacy. It is a stimulant that is associated with very deep long lasting lows afterwards. This explains the long sleep effects. This is a long lasting effect. There have been some studies, mainly, but not only in animals that demonstrate brain damage in the parts of the brain that help mood and alertness and the loss of brain in this area is theorized to be the basis for the "down" after extacy use.

Pupils being wide and unreactive is asscoiated with acute use of extacy. This is associated with intolerance to light. But this effect 1) doesn't last and 2) would be noticeable quite easily has saucer-pupils. If you dont see it in the mirror EASILY, then it is not there.

Obviously very very few poeple get infections associated with extasy use, or it would have been noticed.

I think this has covered most of the issues. None of the symptoms is strange with extacy use. Most are an expected outcome (fatigue, and lightheadedness as not being able to move much). The light sensitivity wuold generally only last about 3 hrs after dosing but if there are problems with the eye's regulation of light this is easily seen.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (20 hours later)
I understand, however my dizziness, light-sensitivity, and fatigue for about a year after the incident and I haven't done it since then which is what worries me. If the light-sensitivity is only supposed to last 3 hours, then why am I still experiencing extreme light-sensitivity almost a year after? Could it have been laced with something that is causing my symptoms, or maybe it triggered some sort of underlying disease? I have taken blood tests, and nothing out of the ordinary was shown. I have also had an eye exam which did not reveal anything either.
doctor
Answered by Dr. Matt Wachsman (14 minutes later)
Brief Answer:
several reasons for eye sensitivity

Detailed Answer:
too much light in or too much sensitivity. they have very different meanings. If the extasy induced widening of the pupils remained, it would indicate neurological damage. This is testable Just by looking at the eyes and seeing 1) if the pupils are big and 2) if they narrow due to light evenly on both sides.
.
If it is really obvious, they brain scans have to be done.
.
I suspect it won't be really obviously abnormal. Indeed, I don't suspect there is a problem in the eye constriction. Then, the eyes are more ((increasingly) sensitive to the same amount of light. This can occur from migraine or depression both are long term changes that can be either coincedence or triggered by extacy and which occurs hasn't been studied. It would be a hard study to do. Luckily many medications work on both and are likely to be effective. Topamax is good on migraine and not really an antidepressant. Amitryptiline is pretty good on both; it proobably interacts with drugs of abuse including extasy sand should not be used with it. It certainly will react with cocaine and the two should never be mixed.

Certainily extasy can both be laced with another known drug and also the production of it has been well know to create other unknown drugs as a side effect. One batch caused a mini-epidemic of parkinson's disease from brain damage. This isn't a huge stretch to consider this being possible. HOwever, it would still have to do damage to preoudce an effect. the damage would be testable in multiple ways and the first steps are already outlined above. Imaging studies can be done, but they do not have to show the problem if it is to a very small number of cells. This happened in the extasy associated parkinson's and the tests didn't show much/any abnormality due to the small precise area of the brain affected.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (25 hours later)
Alright, so what tests or steps would you recommend moving forward? I've already taken blood tests, but perhaps they need to be more targeted? Or perhaps going to another eye doctor? as the first doctor did not mention anything and just assumed that one of my eyes was having extreme vision problems which it is not. Maybe changing my diet or exercising more? I do find that if I have long periods of sleeping 12 hours a night my light sensitivity, eye floaters, and fatigue are significantly decreased, so perhaps sleeping more? I know that a lot of physical distress can be caused by lack of sleep, depression, or mental states and I just want to know what other options there are that I can begin to do besides taking medication.
doctor
Answered by Dr. Matt Wachsman (58 minutes later)
Brief Answer:
simple tests first.

Detailed Answer:
Ok, stroke doesn't get better with sleep. Minor brain damage...... maybe.
First, just a good examination of the eyes by an OPHTHALMOLOGIST (MD) and looking at the back of the eye and how the eyes react to light. Nothing found including no holes in the vision, and eye PRESSURES OK then that's about it.
There's several things that it can be from extacy (stroke, brain damage) things in extacy that were not supposed to be there (stimulants which are more likely to cause damage both as stroke and brain damage but also retinal hemorrhage or retina detachment). There are also plain coincedental things (blood pressure, eye pressure-glaucoma) that can do this and are not really related to extacy but are quite common anyway. There's ocular migraine but frankly there would likely be far worse symptoms with that.
.
Then if everything is totally normal, small, subtle brain effects from extacy can do that. It is reversible over months. Sleep is probably one of the best things for it. Limitation on stimulation, cigarettes, and avoiding head injuries would be recommended. Diet and exercise, not that relevant except as they lower stimulation. X-game sports wouldn't be helpful, ballroom dance probably yes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4055 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dizziness, fatigue and light sensitivity after taking Ecstasy?

Brief Answer: several points. Detailed Answer: Some features of this are quite expected with extacy. It is a stimulant that is associated with very deep long lasting lows afterwards. This explains the long sleep effects. This is a long lasting effect. There have been some studies, mainly, but not only in animals that demonstrate brain damage in the parts of the brain that help mood and alertness and the loss of brain in this area is theorized to be the basis for the "down" after extacy use. Pupils being wide and unreactive is asscoiated with acute use of extacy. This is associated with intolerance to light. But this effect 1) doesn't last and 2) would be noticeable quite easily has saucer-pupils. If you dont see it in the mirror EASILY, then it is not there. Obviously very very few poeple get infections associated with extasy use, or it would have been noticed. I think this has covered most of the issues. None of the symptoms is strange with extacy use. Most are an expected outcome (fatigue, and lightheadedness as not being able to move much). The light sensitivity wuold generally only last about 3 hrs after dosing but if there are problems with the eye's regulation of light this is easily seen.